Hail, Cheyenne
- When
- May 7, 4:37 PM MST
- Where
- Cheyenne County, Wild Horse
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.820, -103.000
A cluster of strong thunderstorms developed in Colorado during the afternoon and ultimately tracked east across Cheyenne County during the evening. Several large hail reports were received, some to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of strong thunderstorms developed in Colorado during the afternoon and ultimately tracked east across Cheyenne County during the evening. Several large hail reports were received, some to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 4:05 PM MST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 505 PM MDT THU MAY 7 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 1209 PM MDT THU MAY 7 2015 SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE AND PALMER DIVIDE THIS AFTERNOON AS THE NEXT SHORTWAVE TROUGH COMES UP IN THE SOUTHWESTERLY FLOW ALOFT. THESE STORMS WILL GRADUALLY SHIFT EASTWARD TONIGHT WITH THE WESTERN HALF OF THE FORECAST AREA FAVORED. THERE IS A SLIM CHANCE FOR OTHER STORMS THAT DEVELOP ALONG THE COLD FRONT IN SOUTHWEST KANSAS TO MAKE IT THIS FAR NORTH. SHEAR AND INSTABILITY PARAMETERS ARE NOT PARTICULARLY IMPRESSIVE...BUT CANNOT RULE OUT AN ISOLATED SEVERE STORM MAINLY IN COLORADO EARLY THIS EVENING BEFORE LOSS OF SURFACE HEATING. OVERNIGHT AND INTO FRIDAY MORNING...SCATTERED LIGHT SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM WILL GRADUALLY DIMINISH WITH TIME AS THEY CONTINUE TO MOVE NORTHEAST. FAVORABLE LOW LEVEL UPSLOPE AND MOIST LOW LEVELS WILL RESULT IN LOW CLOUDS AND AREAS OF FOG BY DAWN...MAINLY IN SOUTHWESTERN AREAS. THE SET UP FOR FRIDAY WILL BE SIMILAR TO TODAY. ANOTHER SHORTWAVE TROUGH IN THE SOUTHWESTERLY FLOW ALOFT WILL PROVIDE SYNOPTIC SCALE FORCING FOR AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT. BEST CHANCES FOR SEVERE STORMS WILL BE SOUTH OF HIGHWAY 40 WHERE INSTABILITY AND SHEAR WILL BE MAXIMIZED...THOUGH PROBABILITIES WILL BE HIGHEST JUST SOUTH OF THE LOCAL AREA. MORNING CLOUDS WILL BE SLOW TO ERODE DUE TO PERSISTENT UPSLOPE AND MAY PLAY A ROLE IN LIMITING AFTERNOON INSTABILITY. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 335 PM MDT THU MAY 7 2015 FRIDAY NIGHT...UPPER LOW IS FORECAST TO BE OVER THE FOUR CORNERS AREA BY 12Z SATURDAY WITH A SFC LOW MODELS NEAR SOUTHEAST COLORADO. THE AREA IS VOID OF ANY MID LEVEL MOISTURE BUT THERE IS MOISTURE LOWER IN THE ATMOSPHERE AND WITH AN EAST WIND AT THE SFC ABUNDANT BOUNDARY LAYER MOISTURE EXISTS. WILL BE GOING WITH A SMALL CHANCE FOR RAIN SHOWERS THROUGH MIDNIGHT WITH DECREASING CHANCES FROM SOUTH TO NORTH AFTER MIDNIGHT AS MOISTURE AVAILABILITY FROM 850-500MB DECREASES. WITH A SATURATED BOUNDARY LAYER WILL BE ADDING SOME DRIZZLE AND FOG. LOW TEMPERATURES IN THE MID 40S WEST TO LOW 50S FAR EAST. SATURDAY...12Z NAM/GFS/00Z ECMWF HAVE COME INTO MUCH BETTER AGREEMENT WITH THE EXPECTED WEATHER SCENARIO. A 557MB CLOSED AND NEGATIVELY TILTED UPPER LOW IS FORECAST TO REACH SOUTH CENTRAL COLORADO BY 18Z THEN REACH SOUTHEAST COLORADO WHILE LOWERING TO 555MB BY 00Z SUNDAY. AT THE SFC A 999MB SFC LOW IS FORECAST TO REACH SOUTHEAST COLORADO BY 18Z THEN NEAR LIMON BY 00Z SUNDAY. A 50-55KT MID LEVEL JET WILL BRING SUFFICIENT LOW AND MID LEVEL MOISTURE BACK INTO THE AREA DURING THE MORNING AND AFTERNOON HOURS JUXTAPOSED OVER A DRYLINE THAT DIVIDES HALF OF THE AREA FROM NORTHWEST TO SOUTHEAST BY THE END OF THE DAY. ALL SAID FEEL BEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS GENERALLY NORTH AND EAST OF A LINE FROM YUMA COUNTY THROUGH SHERMAN AND GOVE COUNTIES. AS THE TIGHTLY WOUND STORM SYSTEM SLOWLY MOVES NORTHEAST TOWARD SOUTH CENTRAL NEBRASKA DURING THE OVERNIGHT HOURS STRONG NORTH AND NORTHWEST WINDS DEVELOP ON THE BACKSIDE ALONG WITH INCREASING CHANCES FOR WRAPAROUND RAIN/RAIN SHOWERS. TEMPERATURES APPEAR COLD ENOUGH TO GENERATE SOME SNOW ACROSS PARTS OF FAR EASTERN COLORADO...AN INCH OR TWO IS POSSIBLE. HIGH TEMPERATURES GENERALLY IN THE 60S EXCEPT LOW 70S FROM HILL CITY TO WALLACE COUNTY SOUTHWARD. LOW TEMPERATURES IN THE LOW 30S WEST TO AROUND 50 EAST. FROST/FREEZE HIGHLITES MAY BE NEEDED FOR PARTS OF FAR EASTERN COLORADO. SUNDAY...STORM SYSTEM CONTINUES TO MOVE TOWARD THE NORTHEAST WITH SOME LIGHT WRAPAROUND RAIN SHOWERS CONTINUING IN THE MORNING WITH A SLOW DECREASE IN COVERAGE FROM SOUTH TO NORTH DURING THE AFTERNOON. THE OVERNIGHT HOURS APPEAR DRY AT THIS TIME. BREEZY TO WINDY NORTHWEST WINDS EXPECTED FOR THE ENTIRE AREA. SOME GUSTS OF 20-25 MPH CONTINUE THROUGH THE NIGHT. HIGH TEMPERATURES IN THE MID 40S WEST TO LOW 60S FAR EAST. LOW TEMPERATURES IN THE UPPER 20S/LOW 30S IN FAR EASTERN COLORADO WITH UPPER 30S FAR EAST. FROST AND/OR FREEZE HEADLINES WILL LIKELY BE NEEDED FROM NEAR BENKELMAN TO COLBY AND LEOTI WESTWARD. MONDAY...SOME BREEZY NORTHWEST WINDS EXPECTED IN THE MORNING BEFORE GRADIENT DECREASES LATE AS HIGH PRESSURE MOVES IN FROM THE NORTHWEST. CURRENTLY LOOKING DRY. HIGH TEMPERATURES IN THE MID 50S TO LOW 60S WITH OVERNIGHT LOWS IN THE MID 30S NORTHWEST TO LOW 40S FAR EAST/SOUTHEAST. TUESDAY...FORECAST AREA UNDER SOUTHWEST FLOW ALOFT AS UPPER LOW SITS OVER NORTHERN CALIFORNIA. A WEAK DISTURBANCE LIFTS ACROSS THE AREA TUESDAY NIGHT LEADING TO A SMALL CHANCE FOR LIGHT PRECIPITATION. HIGH TEMPERATURES IN THE MID 60S TO AROUND 70...LOWS IN THE MID 40S TO AROUND 50. WEDNESDAY...ANOTHER DISTURBANCE MOVES ACROSS THE AREA DURING THE AFTERNOON HOURS LEADING TO A CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS. HIGH TEMPERATURES IN THE LOW 70S WITH LOWS IN THE MID 40S TO LOW 50S. THURSDAY...WILL MAINTAIN LOW CHANCES FOR SHOWERS AND THUNDERSTORMS WITH HIGH TEMPERATURES IN THE MID 60S TO LOW 70S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 458 PM MDT THU MAY 7 2015 VFR CONDITIONS WILL CONTINUE AT KGLD THIS EVENING. A THUNDERSTORM WILL BE POSSIBLE NEAR KGLD THIS EVENING AS STORMS CURRENTLY OVER EASTERN COLORADO MOVE NORTHEAST. OVERNIGHT BOUNDARY LAYER RH INCREASES TO 90 PERCENT AND HIGHER. THIS WILL PRODUCE STRATUS AND FOG WITH IFR CONDITIONS. CONDITIONS WILL IMPROVE TO VFR BY EARLY AFTERNOON. KMCK WILL REMAIN VFR TONIGHT AND FRIDAY. DO NOT EXPECT THUNDERSTORMS TO MAKE IT TO KMCK. KMCK WILL BE ON THE EDGE OF THE HIGHER BOUNDARY LAYER RH SO CANNOT RULE OUT AN MVFR CIG FOR A FEW HOURS FRIDAY MORNING. VFR CONDITIONS WILL RETURN TO KMCK BY AFTERNOON. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...99 AVIATION...FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT THU MAY 7 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 345 PM MDT THU MAY 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY ALONG AND SOUTH OF A LINE FROM FLAGLER COLORADO TO NORTON KANSAS. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SEVERE THUNDERSTORMS ARE LIKELY SATURDAY AFTERNOON AND EVENING FOR MUCH OF THE TRI-STATE AREA. LARGE HAIL...DAMAGING WINDS...TORNADOS...AND LOCALLY HEAVY RAINFALL ARE ALL POSSIBLE. SNOW IS POSSIBLE FOR PARTS OF FAR EASTERN COLORADO AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNRISE SUNDAY MORNING. LIGHT ACCUMULATIONS ARE POSSIBLE. AREAS RECEIVING SNOWFALL WILL ALSO BE SUBJECT TO FROST AND FREEZE CONDITIONS. FROST AND FREEZE CONDITIONS ARE POSSIBLE LATE SUNDAY NIGHT THROUGH MONDAY MORNING GENERALLY WEST OF A LINE FROM NEAR BENKELMAN TO COLBY AND LEOTI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
Hail was mostly the size of peas but a few were up to the size of half dollars.
Hail was mostly pea sized but a few larger stones to the size of quarters and golf balls also fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575708, 575709, 575710.